Iowa, 2012

Heavy Snow in Iowa, February 4, 2012

February 4, 2012 · NWS DMX · 10 events in 10 counties and zones

S. during the night of the 3rd into the day of the 4th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level low moved northeast out of the southern Rockies into the central U.S. during the night of the 3rd into the day of the 4th. There wasn't a strong reflection at the surface with this storm. Strong isentropic lift, coupled with a layer of unstable air aloft, created significant lift across southern Iowa during the late night hours of the 3rd through mid day on the 4th. The atmosphere was quite warm, so much of the precipitation started out initially as rain or a rain and snow mix. As the stronger dynamics moved into the area, precipitation rates increased and the rain changed to snow. Some thunder occurred with the snow, further enhancing snowfall rates. During the peak of the storm, snowfall rates of 1 to 2 inches per hour occurred with visibility reduced to around 1/4 mile. Winds during the storm were northeast at 15 to 20 MPH, with some higher gusts. Blowing snow was not a major problem as the storm was very springlike in nature with surface temperatures remaining near to just above freezing through the event. The heavy wet snow blanketed west central into parts of southwest and central Iowa. The heaviest snowfall in the Des Moines CWA was in Cass County near Cumberland with 11.5 inches. Other heavy amounts included 9.1 inches at the NWS office in Polk County at Johnston, 8 inches in Union County at Creston and in Dallas County near Waukee, 7.8 inches in Dallas County at Adel, and 7 inches in Audubon County near Gray. The snow caused some travel problems, however with the warm conditions during the snow, and unseasonable warmth prior to the storm, most roads remained wet to slushy except during the period of heaviest snow. By the evening hours, reports indicated that roads were mainly wet with only scattered slick spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 3, 11:46 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 3, 11:46 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1146 PM CST FRI FEB 3 2012

.UPDATE 04/06Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
CONTINUING TO COOL ALOFT. THOUGH MOST SFC REPORTS INDICATING LIGHT
RAIN FOR NOW...HAVE HAD SEVERAL REPORTS OF RAIN/SNOW MIXTURE OR
LIGHT SNOW AT TIMES. HAVE UPDATED SW SECTIONS FOR RAIN LIKELY...
CHANCE LIGHT SNOW AS MIXTURE HAS NOW ARRIVED AT THE OFFICE.
REMAINDER OF OVERNIGHT LOOKS ON TRACK. NAM/COBB OUTPUT HAS INCREASED
SNOW TOTALS...DUE TO HIGHER QPF OUTPUT. COMPARISON OF NAM WITH 00Z
GFS SHOWS GFS COMING IN ABOUT .20 INCHES LESS. SREF/GEM ABOUT .50
TOTAL QPF...OR ANOTHER .20 INCHES LESS THAN GFS. SO...SOME
UNCERTAINTY...BUT SNOW TOTALS LOOK TO BE WITHIN THE MARGINS OF
EXPECTED QPF OUTPUT.  HAVE SENT OUT UPDATED ZONES.

.PREVIOUS SHORT TERM /TONIGHT/...
NEW NAM IN WITH LITTLE CHANGE TO PREVIOUS OUTPUT. QPF TOTALS
INCREASE SOMEWHAT OVER THE REGION IN NEXT 24 HOURS. CROSS SECTIONS
DONT SHOW THE BEST LIFT IN THE DENDRITIC LAYER OVER CENTRAL
SECTIONS...HOWEVER...BOTH NAM AND 18Z CONSISTENT WITH TROWAL/DEF
ZONE SETTING UP OVER I80-US30 CORRIDOR AND CONTINUING FOR MOST OF
THE STORM. THIS WOULD COINCIDE WITH H700-H600 LAYER. AS RADAR
INDICATES NOW...THAT TREND IS SPOT ON. TEMPS WILL REMAIN ABOVE
FREEZING FOR A WHILE YET...SO CHANGEOVER SHOULD OCCUR ON TARGET
BETWEEN 07-11Z FOR MOST OF THE AREA EXCEPT THE SOUTHEAST. ONE ITEM
OF INTEREST IS THE H850 MOISTURE CHANNEL IS NOW EAST OF THE
REGION...THOUGH CONVEYOR BELT LIKELY TO INSURE THAT MOISTURE IS
LOFTED BACK ACROSS THE REGION TOMORROW AS PROGGED. STILL SOME
CONCERNS ABOUT SNOW TOTALS...GIVEN THE TYPE OF SYSTEM HERE...BUT
WITH H500 LOW HELPING TO INCREASE LIFT OVER THE DEF AXIS BY
12Z...HARD TO ARGUE AGAINST THE CURRENT AMOUNTS. ONCE GFS COMES IN
LATER THIS EVENING...ANOTHER SET OF DATA TO COMPARE FOR OVERNIGHT.
NO CHANGES TO HEADLINES. /REV

.PREVIOUS SHORT TERM /TONIGHT/...
LARGE CLOSED OFF LOW PRESSURE SYSTEM OVER NORTHERN OKLAHOMA
CONTINUES TRACKING NORTH NORTHEASTWARD TOWARDS THE MIDWEST.
PRECIPITATION HAS BEEN RATHER SPOTTY ACROSS THE CWA THIS
AFTERNOON...WITH SEVERAL DISTINCT BANDS SETTING UP BOTH NORTH AND
SOUTH OF DES MOINES. THE BAND ACROSS NORTHERN IOWA APPEARS TO BE A
RESULT OF A DECAYING TROWEL/DEFORMATION FEATURE THAT MOVED NORTH
ACROSS THE STATE THIS MORNING. MEANWHILE...PRECIPITATION ASSOCIATED
WITH A NARROW 500 MB VORT MAX AND REGION OF UPPER LEVEL DIVERGENCE
MOVED INTO SOUTHWESTERN IOWA AND HAS BEEN GRADUALLY WEAKENING AND
TRACKING OFF TO THE EAST TOWARDS THE OTTUMWA AND BLOOMFIELD AREA.

BOTH OF THESE REGIONS OF PRECIPITATION WILL GRADUALLY LESSEN IN
INTENSITY DURING THE EVENING TODAY BEFORE ANOTHER REINFORCING SHOT
OF PRECIPITATION MOVES IN LATER THIS EVENING AS THE LOW AND
ASSOCIATED WARM FRONT LIFTS NORTH INTO EASTERN KANSAS AND NORTHERN
MISSOURI. PRECIPITATION SHOULD INTENSIFY AFTER MIDNIGHT ACROSS
SOUTHERN IOWA AS OMEGA VALUES INCREASE THROUGHOUT THE COLUMN AND THE
UPPER LEVEL DEFORMATION ZONE IN CONJUNCTION WITH A LEFT FRONT
QUADRANT OF A 100 KT JET STREAK SHIFTS OVERHEAD. THE TRANSITION TO
SNOW WILL LIKELY TAKE PLACE FROM WEST TO EAST BETWEEN 06 AND 09Z
TOMORROW MORNING AS TEMPERATURES SLOWLY FALL BELOW FREEZING...WITH
THE FAR SOUTHERN TIER OF COUNTIES REMAINING SOUTH OF THE RAIN/SNOW
LINE.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
UPPER LOW WILL WEAKEN AS IT MOVES EAST THROUGH THE MEAN RIDGE
POSITION. HEAVIEST SNOWFALL WILL OCCUR DURING THE MORNING HOURS
SATURDAY AS BEST FORCING AND LIFT THROUGH THE DENDRITIC LAYER TAKES
PLACE.  FORCING WILL DIMINISH AS THE AFTERNOON PROGRESSES AND UPPER
LOW WEAKENS. MIXED PRECIPITATION WILL CHANGE OVER TO SNOW FROM THE
WEST AND NORTHWEST...WITH SNOW ENDING DURING THE EVENING SATURDAY.
WARNINGS AND ADVISORIES MAY NEED TO BE TERMINATED EARLY DEPENDING ON
THE WIND AND HOW MUCH BLOWING SNOW TAKES PLACE.  THERE IS SOME
QUESTION AS FAR AS BLOWING SNOW IS CONCERNED WITH THE SPRINGLIKE
TEMPERATURES WITH THIS STORM.  THE LACK OF A COLD PUNCH BEHIND IT
WILL LIMIT THINGS SOMEWHAT.  HIGH PRESSURE BUILDS INTO THE AREA
SATURDAY NIGHT INTO SUNDAY.  A WEAK FRONTAL SYSTEM WILL MOVE THROUGH
THE UPPER MIDWEST MONDAY AND MONDAY NIGHT.  WILL SEE DECENT WARMING
AHEAD OF IT...ESPECIALLY OVER THE NORTH WHERE THERE WILL BE LESS
SNOW AROUND HAVING MISSED THE STORM THIS WEEKEND.  HIGH PRESSURE
BEHIND THE FRONT WILL CLEAR SKIES OUT WITH TEMPS FALLING TO JUST
ABOVE NORMAL FOR THE BALANCE OF THE WEEK.

&&

.AVIATION...04/06Z
RAIN CHANGING OVER TO SNOW SOUTH CENTRAL. MODELS HAVE COME INTO
REASONABLE AGREEMENT WITH PLACEMENT OF DEFORMATION ZONE OVER/NEAR
I80 FOR MUCH OF THE EVENT. THIS WOULD PLACE THE HIGHEST QPF AND
LIKELIHOOD OF SNOW AND LOWER CIGS FROM CENTRAL THROUGH SOUTHEAST.
THUS THE CIGS/VSBYS WILL BE LOWEST FOR KDSM AND KOTM FROM 06Z
THROUGH 22Z SOUTHEAST. MAIN AREA OF LIFT WILL BE FROM 12-18Z AS
SYSTEM PULLS EAST OUT OF NEBRASKA TONIGHT. HAVE LOWER CIGS TO LIFR
IN AREAS OF GREATER LIFT/LIKELY SNOWFALL. CIGS NORTH WILL REMAIN
DOWN OVERNIGHT BUT IMPROVE BY 18Z WITH SOUTHERN AREAS IMPROVING BY
22-24Z. WINDS WILL REMAIN A PROBLEM WITH SOME MINOR BLOWING SNOW
POSSIBLE KDSM AS GUSTS TO OVER 20KTS COMBINE WITH FRESH SNOW ON
GROUND FROM 12-18Z./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SUNDAY
FOR ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-
GREENE-GUTHRIE-MADISON-POLK-STORY-UNION.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST SUNDAY
FOR CLARKE-DECATUR-JASPER-LUCAS-MARION-MARSHALL-RINGGOLD-TAYLOR-
WARREN.

&&

SHORT TERM...REV
LONG TERM...MS FEB 12
AVIATION...REV
Hazardous weather outlook, Feb 3, 3:36 PM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CST FRI FEB 3 2012

IAZ044>049-057>061-070>074-081>084-092>094-042145-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-
LUCAS-TAYLOR-RINGGOLD-DECATUR-
336 PM CST FRI FEB 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE TO LOCALLY HEAVY SNOW..BEGINNING LATE TONIGHT INTO THE
EARLY MORNING HOURS SATURDAY WILL AFFECT THE AREA.

WINTER STORM WARNINGS OR WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MODERATE TO LOCALLY HEAVY SNOW WILL CONTINUE THROUGH SATURDAY
NIGHT. IN ADDITION...GUSTY NORTHEAST WINDS WILL LEAD TO LOCAL
VISIBILITY RESTRICTIONS WITH BLOWING AND DRIFTING OF SNOW.

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SNOWFALL REPORTS ARE ENCOURAGED AND MUCH APPRECIATED.

IAZ062-075-085-086-095>097-042145-
POWESHIEK-MAHASKA-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
336 PM CST FRI FEB 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RAIN AND SNOW MIX IS FORECAST THROUGHOUT THE DAY SATURDAY. LIGHT
SNOW ACCUMULATIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023>028-033>039-050-042145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA-
336 PM CST FRI FEB 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A BAND OF LIGHT TO LOCALLY MODERATE SNOW IS POSSIBLE ALONG AND
SOUTH OF 20 THROUGHOUT THE DAY SATURDAY. GUSTY NORTHEAST WINDS
WILL CAUSE BLOWING AND DRIFTING SNOW IN OPEN AREAS...WITH VISIBILITY
RESTRICTIONS AT TIMES ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THOUGH REPORTS OF SNOWFALL
ARE WELCOME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, Audubon

When
February 4, 3:00 AM CST to 5:00 PM CST
Where
Audubon forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Heavy Snow, Cass

When
February 4, 3:00 AM CST to 7:00 PM CST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Heavy Snow, Guthrie

When
February 4, 3:00 AM CST to 5:00 PM CST
Where
Guthrie forecast zone
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Heavy Snow, Dallas

When
February 4, 3:00 AM CST to 5:00 PM CST
Where
Dallas forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Heavy Snow, Adair

When
February 4, 3:00 AM CST to 5:00 PM CST
Where
Adair forecast zone
Reported by
Trained Spotter
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
February 4, 3:00 AM CST to 5:00 PM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Heavy Snow, Adams

When
February 4, 3:00 AM CST to 7:00 PM CST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
February 4, 3:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Heavy Snow, Polk

When
February 4, 3:00 AM CST to 5:00 PM CST
Where
Polk forecast zone
Reported by
Official NWS Observations
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Heavy Snow, Carroll

When
February 4, 3:00 AM CST to 5:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355890, 355891, 355892, 355893, 355894, 355895, 355896, 355897, 355898, 364824.